High Wind, Davis / Apache Mountains Area
- When
- February 16, 11:15 PM CST to 11:20 PM CST
- Where
- Davis / Apache Mountains Area forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWSS
A vigorous upper trough moved across the Rockies and into the Southern Plains. As this trough approached, strong mixing of the mid level winds to the surface and a tight surface pressure gradient resulted in high winds across the Guadalupe Mountains of New Mexico.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A vigorous upper trough moved across the Rockies and into the Southern Plains. As this trough approached, strong mixing of the mid level winds to the surface and a tight surface pressure gradient resulted in high winds across the Guadalupe Mountains of New Mexico.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 16, 7:52 PM CST, 3 hours 23 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
752 PM CST MON FEB 16 2009
.UPDATE...
ADDING HIGH WIND WARNING FOR DAVIS MOUNTAINS ABOVE 5500 FEET
BEGINNING 8 PM CST CONTINUING UNTIL MID MORNING TUESDAY. HIGH
WIND WARNING FOR THE GUADALUPE MOUNTAINS WILL START AT MIDNIGHT
CST /11 PM MST/ TONIGHT RATHER THAN TUESDAY MORNING.
&&
.DISCUSSION...
MIDLEVEL JET PUSHING INTO SOUTHWEST TEXAS ALREADY RESULTING IN
SUSTAINED WINDS NEARING 40 MPH WITH GUSTS APPROACHING 58 MPH THIS
EVENING. THE NAM SMODEL EEMS TO BE DOING A DECENT JOB DEPICTING
THE OBSERVED WIND SPEEDS. BASED ON THE NAM...IT WOULD APPEAR THAT
THE HIGH WINDS WILL CONTINUE THROUGH MID MORNING TUESDAY FOR THE
DAVIS MOUNTAINS ABOVE 5500 FEET. HIGH WINDS ARE ALSO LIKELY TO
BEGIN SOMEWHAT EARLIER THAN PREVIOUSLY EXPECTED IN THE GUADALUPE
MOUNTAINS...POSSIBLY BY MIDNIGHT CST /11 PM MST/.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 47 77 43 68 / 0 0 0 0
CARLSBAD NM 41 73 40 67 / 0 0 0 0
DRYDEN TX 44 76 50 76 / 0 0 0 0
FORT STOCKTON TX 48 82 47 72 / 0 0 0 0
GUADALUPE PASS TX 40 70 35 63 / 0 0 0 0
HOBBS NM 37 73 37 66 / 0 0 0 0
MARFA TX 36 72 33 64 / 0 0 0 0
MIDLAND INTL AIRPORT TX 45 76 39 65 / 0 0 0 0
ODESSA TX 47 74 42 67 / 0 0 0 0
WINK TX 44 81 41 72 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 11 AM TO 7 PM MST TUESDAY FOR THE
FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...
SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
AFTERNOON FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
HIGH WIND WARNING FROM 11 PM THIS EVENING TO 8 AM MST WEDNESDAY
FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY
COUNTY.
TX...RED FLAG WARNING FROM NOON CST /11 AM MST/ TO 8 PM CST /7 PM
MST/ TUESDAY FOR THE FOLLOWING ZONES... ANDREWS...BIG BEND
AREA...BORDEN...CRANE...DAVIS/APACHE MOUNTAINS AREA...
DAWSON...ECTOR...GAINES...GUADALUPE MOUNTAINS...HOWARD...
LOVING...MARFA PLATEAU...MARTIN...MIDLAND...PECOS...REEVES
COUNTY AND UPPER TRANS PECOS...UPTON...VAN HORN AND HIGHWAY
54 CORRIDOR...WARD...WINKLER.
FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
AFTERNOON FOR THE FOLLOWING ZONES... ANDREWS...BORDEN...
DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...GAINES...
GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA
PLATEAU...MARTIN...MIDLAND...MITCHELL...REEVES COUNTY AND
UPPER TRANS PECOS...SCURRY...VAN HORN AND HIGHWAY 54
CORRIDOR...WARD...WINKLER.
HIGH WIND WARNING FROM 11 PM THIS EVENING TO 8 AM MST WEDNESDAY
FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.
HIGH WIND WARNING UNTIL 9 AM CST TUESDAY FOR THE FOLLOWING
ZONES... DAVIS/APACHE MOUNTAINS AREA.
&&
78/05HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 836 PM CST MON FEB 16 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-180245- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 836 PM CST MON FEB 16 2009 /736 PM MST MON FEB 16 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TONIGHT STRONG WEST TO SOUTHWEST WINDS WILL IMPACT THE DAVIS MOUNTAINS TONIGHT FOR ELEVATIONS ABOVE 5500 FEET. SUSTAINED WINDS OF 40 MPH...WITH GUSTS TO 60 MPH ARE EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY STRONG WINDS WILL RETURN TO THE GUADALUPE MOUNTAINS TUESDAY MORNING AND WILL LIKELY CONTINUE THROUGH MID MORNING WEDNESDAY. SUSTAINED WINDS OF 40 TO 55 MPH...WITH GUSTS TO 70 MPH ARE EXPECTED ACROSS THE GUADALUPE MOUNTAINS...INCLUDING GUADALUPE PASS ALONG U.S. HIGHWAY 62 180. VERY WINDY CONDITIONS WILL ALSO IMPACT THE SOUTHEASTERN NEW MEXICO PLAINS...THE PERMIAN BASIN AND UPPER TRANS PECOS REGION...THE VAN HORN CORRIDOR...THE DAVIS MOUNTAINS AND THE MARFA PLATEAU. SUSTAINED WINDS OF 25 TO 35 MPH...WITH GUSTS TO 50 MPH WILL BE POSSIBLE IN THESE AREAS. THE VERY WINDY CONDITIONS...COMBINED WITH LOW AFTERNOON RELATIVE HUMIDITY VALUES AND HIGH TO VERY HIGH FIRE DANGER WILL PROMOTE FAVORABLE CONDITIONS FOR RAPID FIRE GROWTH AND SPREAD ACROSS SOUTHEAST NEW MEXICO AND MUCH OF WEST AND SOUTHWEST TEXAS TUESDAY AND WEDNESDAY. OUTDOOR BURNING ACTIVITIES SHOULD BE AVOIDED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
4 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, February 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156892, 156894, 156893, 156895.